Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 1, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 5, 2017, 2:09 PM EDT for 16 counties in Michigan. It took effect at May 6, 2017, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2017, 2:09 PM EDT (18:09 UTC)
- In effect from
- May 6, 2017, 12:00 AM EDT
- Expired
- May 6, 2017, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 15 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS73 KAPX 051809 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 209 PM EDT Fri May 5 2017 MIZ016>019-021>024-026>030-032>035-060215- /O.NEW.KAPX.FR.Y.0001.170506T0400Z-170506T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-Otsego-Montmorency- Alpena-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Wexford- Missaukee-Roscommon-Ogemaw- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, and West Branch 209 PM EDT Fri May 5 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 8 AM EDT Saturday. * TEMPERATURE...Temperatures in many low lying inland areas, away from the Great Lakes, will range between 27 and 36 degrees. * IMPACTS...Sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
103 WWUS73 KAPX 060232 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1032 PM EDT Fri May 5 2017 MIZ016>019-021>024-026>030-032>035-061200- /O.CON.KAPX.FR.Y.0001.170506T0400Z-170506T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-Otsego-Montmorency- Alpena-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Wexford- Missaukee-Roscommon-Ogemaw- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, and West Branch 1032 PM EDT Fri May 5 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * TEMPERATURE...Temperatures in many low lying inland areas, away from the Great Lakes, will range between 27 and 36 degrees. * IMPACTS...Sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
168 WWUS73 KAPX 060715 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 315 AM EDT Sat May 6 2017 MIZ016>019-021>024-026>030-032>035-061200- /O.CON.KAPX.FR.Y.0001.000000T0000Z-170506T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-Otsego-Montmorency- Alpena-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Wexford- Missaukee-Roscommon-Ogemaw- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, and West Branch 315 AM EDT Sat May 6 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURE...Temperatures in many low lying inland areas, away from the Great Lakes, will range between 30 and 36 degrees. * IMPACTS...Sensitive vegetation may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
048 WWUS73 KAPX 061201 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 801 AM EDT Sat May 6 2017 MIZ016>019-021>024-026>030-032>035-061315- /O.EXP.KAPX.FR.Y.0001.000000T0000Z-170506T1200Z/ Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim-Otsego-Montmorency- Alpena-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Wexford- Missaukee-Roscommon-Ogemaw- Including the cities of Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, and West Branch 801 AM EDT Sat May 6 2017 ...FROST ADVISORY HAS EXPIRED... $$ MSB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 5, 1:07 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 5, 1:07 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
107 PM EDT Fri May 5 2017
.UPDATE...
Issued at 1025 AM EDT Fri May 5 2017
Updated the forecast to time out the decay of the areas of stratus
around the region. The thickest cloud is in the GTV Bay region,
around Leelanau county, which will likely take until noon or
shortly thereafter. Otherwise, skies to be sunny with scattered
cumulus developing inland. Higher level cloud will continue to
impact the far SE CWA, due to the slow moving low pressure heading
toward the eastern Great Lakes. Some cooler air has advected into
the region under NE winds on the backside of the low. Highs in the
mid to upper 50s.
&&
.NEAR TERM...(Today through Tonight)
Issued at 335 AM EDT Fri May 5 2017
...Quiet weather continues...
High Impact Weather Potential...None.
Pattern Synopsis/Forecast...Low pressure continues to make slow NE
progress thru the Ohio Valley early this morning...producing a huge
area of convection stretching from the Lower Mississippi Valley
eastward thru much of the Eastern US. NW edge of deeper moisture
associated with this system remains over SE Michigan...all of which
is south of our CWA. Meanwhile...high pressure extends from James
Bay thru the Western Great Lakes into the Central and Southern
Plains...with a weaker area of low pressure moving into far Western
Ontario.
Latest short term models suggest that any precip chances associated
with the Ohio Valley low will remain south of our CWA as the low
continues eastward toward the Mid Atlantic states thru tonight.
Western Ontario low will quickly drop S/SE thru Northern Minnesota
today and thru Wisconsin this evening...reaching the Illinois/
Indiana border late tonight. Short term models now keep any precip
associated with this system west of our CWA...with only an increase
in cloud cover resulting from this system.
Thus...our entire CWA will remain dry today and tonight...with some
increase in cloud cover tonight especially across our western CWA.
Temps will remain a few degrees below normal...with high temps this
afternoon in the mid to upper 50s and low temps tonight in the mid
30s to around 40 degrees.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 335 AM EDT Fri May 5 2017
...Mainly quiet but cool...
Very blocky pattern over the next several days with large ridges to
our west (from the central plains into central Canada) and east
(across the western Atlantic) with low pressure in between trapped
across the northeastern states. This is expected to result in mainly
tranquil and precipitation free conditions across our neck of the
woods for the most part. However, models vary on the extent of
interaction between the ridges and the trough so confidence on the
finer details is on the low side for sure. Confidence is higher that
we will have fairly cool temperatures with no big warm ups in sight.
The main short term forecast concern revolves around temperatures as
well as whether to have pops in across eastern zones Saturday.
The western Great Lakes is expected to remain on the eastern side of
the large omega block ridge. However, models try to back some
moisture in from the east Saturday so will have to carry chance pops
across far eastern zones. So with that exception, it is expected to
be clear to partly cloudy with cooler temperatures. Will likely even
have to consider frost/freeze headlines for both Saturday and Sunday
nights.
.LONG TERM...(Sunday night through Thursday)
Issued at 335 AM EDT Fri May 5 2017
...Continued mostly quiet and cool...
Extended models continue to vary on the details of ridging to our
west and trapped low pressure to our east. Could see a little
retrogression to the west of the trough and/or possible short wave
breaking down the ridge to the west (seems unlikely). Confidence
remains on the low side through the period as this is a rather
anomalous and unpredictable pattern. The model blend has low chance
pops limited to Wednesday night and Thursday for some areas and will
let that be for now. Guidance low temperatures are below freezing
once again Monday night and would not be surprised if this is the
case again Tuesday night. So likely more front/freeze headlines.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 103 PM EDT Fri May 5 2017
Relatively quiet over the TAF period. SCT cumulus and gusty N/NE
winds will end by early this evening, while awaiting a weak area
of low pressure that works down through Wisconsin. This feature
will bring a period of mainly mid level clouds to the NW lower
TAFS with just a slight chance of a shower, mainly in the GTV Bay
region. Mainly just some high clouds across APN, still. Low
confidence on another round of stratus off the lakes, but did
include a hint of it in all TAFS for the overnight hours of the
forecasts. More cumulus tomorrow and stronger gusts to around 25
knots expected late morning and afternoon Saturday.
&&
.MARINE...
Issued at 335 AM EDT Fri May 5 2017
Winds and waves will remain strengthen to SCA criteria today for our
nearshore areas south of a line from Rogers City to Charlevoix as
the pressure gradient tightens north of the Ohio Valley low.
Conditions will further strengthen to SCA criteria for all of our
nearshore areas Saturday into Saturday night. Dry weather will
continue for our entire area thru tonight...with small chances of
light rain showers for our Lake Huron nearshore areas Saturday into
Saturday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 PM EDT Sunday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 6 PM EDT Sunday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 6 PM EDT Sunday for LSZ321-322.
&&
UPDATE...SMD
NEAR TERM...MLR
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...SMD
MARINE...MLRHazardous weather outlook, May 5, 3:25 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 325 AM EDT Fri May 5 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel-5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle- Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 325 AM EDT Fri May 5 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Frost and freezing temperatures are likely each night Saturday night through Tuesday night across all of Northern Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.